Alert archive / Tennessee / Severe Thunderstorm Warnings in 2011
Severe Thunderstorm Warning 79, NWS Morristown, TN
NWS Morristown, TN issued this severe thunderstorm warning at Apr 9, 2011, 5:27 PM EDT for Hancock County, Hawkins County, Tennessee. It was in force for 48 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Apr 9, 2011, 5:27 PM EDT (21:27 UTC)
- Expired
- Apr 9, 2011, 6:15 PM EDT
- In force
- 48 min
- Issued by
- NWS Morristown, TN
- Area
- Storm-based polygon
Counties Hancock County, TN, Hawkins County, TN
The radar
The Knoxville radar (KMRX), 29 km from the middle of the area, began a volume at 21:27 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Apr 9, 2:00 PM EDT | Tornado Watch | SPC | 7 hr |
The nearest sounding before it
Greensboro/Hi Pt, NC (KGSO), launched 12:00Z, 9.5 hours before the alert went out and 299 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 704 m above ground
- 0-6 km bulk shear
- 55 kt
- 0-1 km storm-relative helicity
- 169 m²/s²
- 0-3 km storm-relative helicity
- 256 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
184
WUUS54 KMRX 092127
SVRMRX
TNC067-073-092215-
/O.NEW.KMRX.SV.W.0079.110409T2127Z-110409T2215Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE MORRISTOWN TN
527 PM EDT SAT APR 9 2011
THE NATIONAL WEATHER SERVICE IN MORRISTOWN HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
HANCOCK COUNTY IN EAST TENNESSEE...
SOUTHWEST HAWKINS COUNTY IN EAST TENNESSEE...
* UNTIL 615 PM EDT
* AT 523 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM CAPABLE OF PRODUCING GOLF BALL SIZE HAIL...AND
DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED 6 MILES
NORTH OF BEAN STATION...OR 9 MILES SOUTHWEST OF SNEEDVILLE...AND
MOVING SOUTHEAST AT 45 MPH.
* LOCATIONS IN THE WARNING INCLUDE...
TREADWAY...MOORESBURG...KLONDIKE AND ST. CLAIR.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
A TORNADO WATCH REMAINS IN EFFECT FOR THE WARNED AREA. IF A TORNADO
IS SPOTTED... ACT QUICKLY AND MOVE TO A PLACE OF SAFETY IN A STURDY
STRUCTURE...SUCH AS A BASEMENT OR SMALL INTERIOR ROOM.
A TORNADO WATCH REMAINS IN EFFECT UNTIL 900 PM THIS EVENING.
&&
LAT...LON 3644 8300 3627 8309 3631 8315 3634 8316
3634 8318 3632 8317 3631 8320 3634 8326
3638 8329 3639 8328 3639 8330 3642 8335
3641 8339 3655 8331
TIME...MOT...LOC 2127Z 301DEG 40KT 3640 8326
$$
DMG1 follow-up statement
602
WWUS54 KMRX 092157
SVSMRX
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE MORRISTOWN TN
557 PM EDT SAT APR 9 2011
TNC067-073-092215-
/O.CON.KMRX.SV.W.0079.000000T0000Z-110409T2215Z/
HANCOCK TN-HAWKINS TN-
557 PM EDT SAT APR 9 2011
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 615 PM EDT
FOR HAWKINS AND HANCOCK COUNTIES...
AT 553 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING GOLF BALL SIZE
HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS
LOCATED NEAR ST. CLAIR...OR 6 MILES SOUTHWEST OF ROGERSVILLE...MOVING
SOUTHEAST AT 30 MPH.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
IN ADDITION TO LARGE HAIL AND DAMAGING WINDS...FREQUENT CLOUD TO
GROUND LIGHTNING IS OCCURRING WITH THIS STORM. MOVE INDOORS
IMMEDIATELY! LIGHTNING IS ONE OF NATURES PRIMARY KILLERS ASSOCIATED
WITH THUNDERSTORMS. REMEMBER...IF YOU CAN HEAR THUNDER...YOU ARE
CLOSE ENOUGH TO BE STRUCK BY LIGHTNING.
A TORNADO WATCH REMAINS IN EFFECT UNTIL 900 PM EDT SATURDAY EVENING
FOR SOUTHWEST NORTH CAROLINA AND CENTRAL TENNESSEE AND SOUTHWEST
VIRGINIA.
&&
LAT...LON 3644 8301 3627 8309 3631 8315 3634 8316
3631 8318 3632 8320 3631 8320 3633 8325
3635 8324 3638 8328 3641 8327 3648 8314
TIME...MOT...LOC 2157Z 302DEG 25KT 3633 8306
$$
LCMWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Morristown, TN wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 9, 2:32 PM EDT, 2 hours 55 minutes earlier.
Area forecast discussion, Apr 9, 2:32 PM EDT, 2 hours 55 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE MORRISTOWN TN 232 PM EDT SAT APR 9 2011 .SHORT TERM (TONIGHT THROUGH MONDAY NIGHT)...CURRENT SURFACE ANALYSIS SHOWS A QUASI-STATIONARY FRONTAL BOUNDARY EXTENDING FROM WEST TO EAST ACROSS THE OHIO RIVER VALLEY AND THEN SOUTHEAST OVER SOUTHERN WV AND NORTHWEST NC...WITH AN UNSEASONABLY WARM AND MOIST (SUMMER-LIKE) AIR MASS OVER THE FORECAST AREA. MSAS ANALYSIS INDICATES THAT THE AIR MAS OVER THE FORECAST AREA HAS BECOME VERY UNSTABLE THIS AFTERNOON WITH LI'S BETWEEN -8 AND -10. OUTFLOW FROM A STRONG MCS OVER THE OHIO RIVER VALLEY WILL LIKELY TRIGGER SEVERE TSTORMS THIS AFTERNOON AND INTO THE EARLY EVENING HOURS. AN UPPER- LEVEL RIDGE IS THEN PROGGED TO BUILD ACROSS THE TN RIVER VALLEY LATER TONIGHT THROUGH SUNDAY NIGHT...CAPPING THE LOCAL AIR MASS AND BRINGING DRY BUT UNSEASONABLY WARM CONDITIONS (WITH NEAR RECORD HIGHS). MODELS ARE IN GOOD AGREEMENT WITH THE PROGRESSION OF THE NEXT COLD FRONT ON MONDAY...AND NOW INDICATE THAT CONVECTION SHOULD AFFECT THE FORECAST AREA MAINLY DURING THE AFTERNOON AND EVENING HOURS. MODELS ALSO AGREE THAT INSTABILITY WILL BE WEAK AHEAD OF THIS COLD FRONT...BUT STILL THINK SOME SEVERE WEATHER WILL BE POSSIBLE WITH A STRONG WIND FIELD EXPECTED ALONG WITH AN AMPLIFIED UPPER- LEVEL TROUGH. AS FOR TEMPS...GFS AND NAM GUIDANCE NUMBERS ARE IN GOOD AGREEMENT WITH MAXES THROUGH MONDAY NIGHT AND LOOK REASONABLE. AS FOR MINS...WILL TREND TOWARDS THE WARMER NAM NUMBERS WHICH ARE IN GOOD AGREEMENT WITH THE HIGH DEWPOINT READINGS ALREADY IN PLACE. .LONG TERM (TUESDAY THROUGH SATURDAY)...FRONT EXITING THE REGION EARLY TUESDAY AND A FEW SHOWERS MAY LINGER OVER FAR NORTHERN AREAS EARLY. OTHERWISE...HIGH PRESSURE BUILDING IN FOR QUIET AND WARM WEATHER TUESDAY AND WEDNESDAY. ANOTHER COLD FRONT MOVES IN FOR THURSDAY NIGHT AND FRIDAY WITH THE ASSOCIATED UPPER LOW CONTINUING TO ROTATE IN SCATTERED SHOWERS INTO SATURDAY. THERE REMAINS SOME DIFFERENCES IN TIMING AND STRENGTH OF THIS SYSTEM SO CONFIDENCE LOW ON DETAILS. WILL HAVE 20 TO 30 POPS IN PLACE FROM LATE THURSDAY THROUGH SATURDAY. && .PRELIMINARY POINT TEMPS/POPS... CHATTANOOGA AIRPORT, TN 64 88 64 80 52 / 10 0 0 80 40 KNOXVILLE AIRPORT, TN 62 87 62 79 51 / 20 0 0 80 50 OAK RIDGE, TN 62 88 62 79 51 / 20 0 0 80 40 TRI CITIES AIRPORT, TN 60 86 60 79 49 / 40 0 0 70 60 && .MRX WATCHES/WARNINGS/ADVISORIES... NC...NONE. TN...NONE. VA...NONE. && DMG/MJB
Hazardous weather outlook, Apr 9, 10:05 AM EDT, 7 hours 22 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED NATIONAL WEATHER SERVICE MORRISTOWN TN 1005 AM EDT SAT APR 9 2011 NCZ060-061-TNZ012>018-035>047-067>074-081>087-098>102-VAZ001-002- 005-006-008-101000- CHEROKEE-CLAY-SCOTT TN-CAMPBELL-CLAIBORNE-HANCOCK-HAWKINS- SULLIVAN-JOHNSON-MORGAN-ANDERSON-UNION-GRAINGER-HAMBLEN- NORTHWEST COCKE-COCKE SMOKY MOUNTAINS-NORTHWEST GREENE- SOUTHEAST GREENE-WASHINGTON TN-UNICOI-NORTHWEST CARTER- SOUTHEAST CARTER-ROANE-LOUDON-KNOX-JEFFERSON-NW BLOUNT- BLOUNT SMOKY MOUNTAINS-NORTH SEVIER-SEVIER SMOKY MOUNTAINS- SEQUATCHIE-BLEDSOE-RHEA-MEIGS-MCMINN-NORTHWEST MONROE- SOUTHEAST MONROE-MARION-HAMILTON-BRADLEY-WEST POLK-EAST POLK-LEE- WISE-SCOTT-RUSSELL-WASHINGTON- 1005 AM EDT (905 AM CDT) SAT APR 9 2011 THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST TENNESSEE...SOUTHWEST VIRGINIA AND EXTREME SOUTHWEST NORTH CAROLINA. .DAY ONE...TODAY AND TONIGHT A COMPLEX OF SHOWERS AND THUNDERSTORMS IS EXPECTED TO MOVE ACROSS THE SOUTHERN APPALACHIAN REGION THIS AFTERNOON AND EVENING. AN OUTBREAK OF SEVERE WEATHER APPEARS LIKELY...WITH THE MAIN THREATS BEING WIDESPREAD DAMAGING WINDS...LARGE HAIL AND LOCALLY HEAVY RAINFALL. HOWEVER...ISOLATED TORNADOES WILL ALSO BE POSSIBLE. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY A COLD FRONT WILL MOVE ACROSS THE TENNESSEE RIVER VALLEY ON MONDAY...WITH A LINE OF SHOWERS AND THUNDERSTORMS BECOMING LIKELY BY THE AFTERNOON AND EVENING. SOME OF THESE STORMS MAY BECOME STRONG TO SEVERE...WITH DAMAGING WINDS...LARGE HAIL AND LOCALLY HEAVY RAINFALL BEING THE MAIN CONCERNS. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL LIKELY BE NEEDED THIS AFTERNOON AND EVENING...AND POSSIBLY AGAIN ON MONDAY AFTERNOON AND EVENING. DMG
In the hours before
Local storm report, Apr 9, 3:31 PM EDT, 1 hour 56 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MORRISTOWN TN
331 PM EDT SAT APR 09 2011
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0240 PM TSTM WND DMG 2 S CASTLEWOOD 36.85N 82.29W
04/09/2011 RUSSELL VA LAW ENFORCEMENT
ONE TREE DOWN ON US 58 REPORTED BY DISPATCH
&&
SROBERTSLocal storm report, Apr 9, 4:07 PM EDT, 1 hour 20 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MORRISTOWN TN
407 PM EDT SAT APR 09 2011
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0400 PM HAIL ROSE HILL 36.69N 83.29W
04/09/2011 E1.75 INCH LEE VA LAW ENFORCEMENT
GOLF BALL SIZE HAIL REPORTED BY DISPATCH.
&&
SROBERTSSpecial weather statement, Apr 9, 4:40 PM EDT, 47 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE MORRISTOWN TN 440 PM EDT SAT APR 9 2011 TNZ012>014-035>037-092130- ANDERSON TN-CAMPBELL TN-CLAIBORNE TN-MORGAN TN-SCOTT TN-UNION TN- 440 PM EDT SAT APR 9 2011 ...SIGNIFICANT WEATHER ADVISORY FOR MORGAN...CLAIBORNE...CAMPBELL... ANDERSON...UNION AND SCOTT COUNTIES UNTIL 530 PM EDT... AT 437 PM EDT/337 PM CDT/...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM JACKSBORO TO 10 MILES SOUTHEAST OF JAMESTOWN...AND MOVING SOUTHEAST AT 25 MPH. SMALL HAIL AND WIND GUSTS UP TO 40 MPH ARE EXPECTED WITH THESE STORMS. LOCATIONS NEAR THE PATH OF THESE STORMS INCLUDE...MAYNARDVILLE... WARTBURG...CLINTON...ELGIN...ARTHUR...SLICK ROCK...SMOKEY JUNCTION... DISNEY...DEERLODGE...LAKE CITY...HIGH POINT...NORRIS LAKE... SUNBRIGHT...NORRIS...SHARPS CHAPEL...ROSE HILL...ROSEDALE... PAULETTE...PETROS AND OAKDALE. 17
Local storm report, Apr 9, 4:45 PM EDT, 42 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MORRISTOWN TN
445 PM EDT SAT APR 09 2011
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0420 PM HAIL LEBANON 36.90N 82.08W
04/09/2011 E1.00 INCH RUSSELL VA LAW ENFORCEMENT
QUARTER SIZE HAIL REPORTED BY DISPATCH.
&&
SROBERTSLocal storm report, Apr 9, 5:14 PM EDT, 13 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MORRISTOWN TN
514 PM EDT SAT APR 09 2011
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0448 PM HAIL ROGERSVILLE 36.41N 83.01W
04/09/2011 E4.25 INCH HAWKINS TN LAW ENFORCEMENT
SOFTBALL SIZE HAIL REPORTED BY DISPATCH.
&&
SROBERTSSpecial weather statement, Apr 9, 5:16 PM EDT, 11 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE MORRISTOWN TN 516 PM EDT SAT APR 9 2011 TNZ014>016-038-092145- CLAIBORNE TN-GRAINGER TN-HANCOCK TN-HAWKINS TN- 516 PM EDT SAT APR 9 2011 ...SIGNIFICANT WEATHER ADVISORY FOR HAWKINS...HANCOCK...GRAINGER AND CLAIBORNE COUNTIES UNTIL 545 PM EDT... AT 515 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM 5 MILES NORTHEAST OF TAZEWELL TO 8 MILES NORTHEAST OF BEAN STATION...AND MOVING SOUTHEAST AT 45 MPH. SMALL HAIL AND WIND GUSTS UP TO 40 MPH ARE EXPECTED WITH THESE STORMS. LOCATIONS NEAR THE PATH OF THESE STORMS INCLUDE...BEAN STATION... HOWARD QUARTER...THORN HILL AND MOORESBURG. 17
The office that day
Everything else NWS Morristown, TN issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Apr 9, 1:59 AM EDT | Severe Thunderstorm Warning | MRX | Carter, Greene, Sullivan, Unicoi, Washington | 61 min |
| Apr 9, 3:03 PM EDT | Severe Thunderstorm Warning | MRX | Johnson | 27 min |
| Apr 9, 3:41 PM EDT | Severe Thunderstorm Warning | MRX | Hancock, Hawkins | 64 min |
| Apr 9, 4:00 PM EDT | Tornado Warning | MRX | Hancock, Hawkins | 45 min |
| Apr 9, 4:20 PM EDT | Severe Thunderstorm Warning | MRX | Greene, Sullivan, Washington | 40 min |
| Apr 9, 4:26 PM EDT | Severe Thunderstorm Warning | MRX | Cocke, Jefferson | 49 min |
| Apr 9, 4:44 PM EDT | Severe Thunderstorm Warning | MRX | Hawkins | 46 min |
| Apr 9, 4:47 PM EDT | Severe Thunderstorm Warning | MRX | Anderson, Campbell, Morgan, Scott | 43 min |
| Apr 9, 4:57 PM EDT | Severe Thunderstorm Warning | MRX | Carter, Greene, Unicoi, Washington | 63 min |
| Apr 9, 5:15 PM EDT | Tornado Warning | MRX | Greene, Hawkins, Washington | 45 min |
| Apr 9, 5:22 PM EDT | Severe Thunderstorm Warning | MRX | Anderson, Grainger, Jefferson, Knox, Union | 38 min |
| Apr 9, 5:42 PM EDT | Flash Flood Warning | MRX | Greene, Hancock, Hawkins, Washington | 3 hr |
| Apr 9, 5:58 PM EDT | Tornado Warning | MRX | Unicoi, Washington | 47 min |
| Apr 9, 6:01 PM EDT | Severe Thunderstorm Warning | MRX | Cocke, Grainger, Greene, Hamblen, Hawkins, Washington | 29 min |
| Apr 9, 6:05 PM EDT | Severe Thunderstorm Warning | MRX | Jefferson, Knox, Sevier | 25 min |
| Apr 9, 6:28 PM EDT | Severe Thunderstorm Warning | MRX | Cocke, Jefferson, Sevier | 47 min |
| Apr 9, 6:29 PM EDT | Severe Thunderstorm Warning | MRX | Greene | 61 min |
| Apr 9, 6:44 PM EDT | Severe Thunderstorm Warning | MRX | Unicoi, Washington | 46 min |
| Apr 9, 7:13 PM EDT | Flash Flood Warning | MRX | Unicoi, Washington | 3 hr |
Nearby
Severe Thunderstorm Warnings in Tennessee, 2011Every severe thunderstorm warning in 2011
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.